Nebraska, 2018

Winter Weather in Nebraska, February 22, 2018

February 22, 2018 · NWS OAX · 9 events in 9 counties and zones

Another upper level weather system produced light to moderate snowfall in eastern Nebraska and southwest Iowa. Snowfall amounts with this storm were generally 1-3 inches.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Another upper level weather system produced light to moderate snowfall in eastern Nebraska and southwest Iowa. Snowfall amounts with this storm were generally 1-3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 21, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 21, 11:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1133 PM CST Wed Feb 21 2018

.UPDATE...
Issued at 902 PM CST Wed Feb 21 2018

A short-wave trough presently over the southern Plains is
promoting a strengthening downstream belt of warm advection across
the central Plains into mid-MO Valley which is being manifest as
increasing echoes in mosaic radar data. 00z OAX/TOP soundings
revealed a considerable amount of dry air in the low levels which
will have to be overcome before precipitation begins to reach the
ground. Latest convection-allowing model guidance and 00z NAM data
indicate light snow developing within the next 2-3 hours mainly
south of I-80 and gradually spreading northeast through daybreak
Thursday. Snow accumulations with this initial wave of
precipitation (though about 8 AM Thu) will range from less than
half an inch generally north of I-80 to around 2" over southeast
NE.

The initial warm-advection-related precipitation should largely
shift to the east of the area by mid morning Thu with forecast
soundings indicating a developing warm nose aloft and loss of ice
in the dendritic-growth zone. The net result is a transition of
any light, lingering precipitation to freezing drizzle or light
freezing rain. The exception is over northeast NE where
predominant precipitation type may remain snow.

By late tomorrow afternoon into evening, large-scale forcing for
ascent re-intensifies in response to the approach of the next
disturbance aloft. At that time, we would expect to see an
increase in precipitation rates with predominantly freezing rain
along and south of I-80 with a transition to sleet and then snow
northward into northeast NE and west-central IA.

The current forecast appears in reasonably good shape and we have
made only minor adjustments.

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 447 PM CST Wed Feb 21 2018

Timing precip and location of dominate type late tonight through
Thursday evening is initial concern followed by Snow event on
Saturday.

Regional mosaic already showing batch of precip beginning to lift
northward into eastern KS. HRRR/RAP13 indicate activity should
reach the southern CWA shortly before midnight. Per RAP13 MaxT
aloft prog...there will definitely be a fine line separating
freezing/frozen precip. As of now, appears likely snow will be the
predominate type between midnight tonight and early Thursday
morning as it advances northward through the CWA. However, as
layer MaxT go above freezing from south to north, and feeder-
seeder process begins to weaken, expect snow to give way to light
freezing drizzle from south to north, expanding across the rest
of the CWA the remainder of the day into the evening hours. Snow
accumulations should be relatively even over the CWA ranging from
about 1 to 2 inches. Brunt of ice accumulations will be found over
southwest IA south of I-80 with anywhere from one to two tenths
possible. Over the rest of the CWA, five hundredths to a tenth
looks possible. Given this, will post a Winter Weather Advisory to
be in effect from late tonight through Thursday evening.

Turning to Saturday, a potent system lifting into the central Plains
will be the focus for the next snow accumulation event over the
region. Synoptic scale forcing will increase substantially as
500mb hgt falls of 15dam precedes a quite potent vort max as it
pushes across NE/KS. Associated precip activity will develop
within the warm sector of the surface reflection which is progged
to be in western KS 12z Saturday. The GFS and CMC are in rather
good agreement depicting the axis of heaviest lining up from
southwest NE to southeast SD, just to the left of the 500mb HFC
track. And as of now, there appears to be a distinct possibility
for significant snow accumulations over the northern CWA where
dendritic omega will be maximized...per the GFS...advertising over
40 microbars of lift.

.LONG TERM...(Saturday night through Wednesday)
Issued at 447 PM CST Wed Feb 21 2018

GFS/CMC in agreement extended periods will be dry from Sunday
through at least Tuesday before the next chance for precip. Tuesday
night and Wednesday, model show a cold front dropping into the
central Plains with the possibility a snow/rain mix event.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM CST Wed Feb 21 2018

Radar data and surface observations indicate light snow beginning
to fall across portions of south-central and southeast NE with the
snow expected to overspread much of eastern NE and southwest IA
through daybreak on Thursday. Periods of moderate snow are
possible, especially at KOMA and KLNK where visibilities may fall
to a mile or so. Ceilings should also continue to lower with
prevailing MVFR conditions developing after 12z Thursday. Snowfall
should taper off by mid morning on Thursday with a phase change
to freezing drizzle possible at KOMA and KLNK through much of the
day. Precipitation rates are expected to increase again by late
afternoon into evening with snow expected to be the predominant
weather at KOFK. At KOMA and KLNK, a mixture of freezing rain and
snow is possible. Precipitation should end by mid to late evening
with a continuation of MVFR ceilings.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 3 AM Thursday to midnight CST
     Thursday night for NEZ034-044-045-050>053-065>068-090>093.

     Winter Weather Advisory from 3 AM to 6 PM CST Thursday for
     NEZ078-088-089.

     Winter Weather Advisory from 6 AM Thursday to midnight CST
     Thursday night for NEZ012-015-017-018-031>033-042-043.

     Winter Weather Advisory from 6 AM to 6 PM CST Thursday for
     NEZ011-016-030.

IA...Winter Weather Advisory from 3 AM Thursday to midnight CST
     Thursday night for IAZ043-055-056-069-079-080-090-091.

&&

UPDATE...Mead
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
Hazardous weather outlook, Feb 21, 5:07 PM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
507 PM CST Wed Feb 21 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
507 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Light snow is expected to spread from south to north over
eastern Nebraska and southwest Iowa late tonight. On Thursday, the
light snow will give way to freezing drizzle through the majority
of the day. Snow accumulations should be fairly uniform with 1 to
2 inches possible. However, the bulk of ice accumulations will be
found over southwest IA south of I-80 with anywhere from one to
two tenths possible. Over the rest of eastern Nebraska and
west-central Iowa, five hundredths to a tenth looks possible.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Light ice accumulations will be possible over the outlook area
Thursday night.

A strong storm system pushing across the region will be the focus
for the next snow event on Saturday. As of now, it appears that
significant snow accumulations will be found over northeast
Nebraska, with light amounts across the rest of southeast Nebraska
and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Lancaster

When
February 22, 12:00 AM CST to 9:00 AM CST
Where
Lancaster forecast zone
Reported by
CoCoRaHS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

An observer reported 3 inches of snow at Lincoln. Throughout the metro Lincoln area there was 2-3 inches of snow.

Winter Weather, Sarpy

When
February 22, 12:00 AM CST to 9:00 AM CST
Where
Sarpy forecast zone
Reported by
CoCoRaHS
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 2.5 inches of snow at Gretna. Snowfall amounts across Sarpy County ranged from 1.5 inches to 2.5 inches.

Winter Weather, Douglas

When
February 22, 12:00 AM CST to 8:00 AM CST
Where
Douglas forecast zone
Reported by
Public
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Snowall 2 miles southeast of Boys Town amounted to 3 inches. Throughout Douglas County snowfall ranged from 0.7 inch at Eppley Airfield to 2 to 3 inches across western Douglas County.

Winter Weather, Washington

When
February 22, 12:00 AM CST to 8:00 AM CST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

An observer reported 1.5 inches of snow in Blair.

Winter Weather, Saunders

When
February 22, 12:00 AM CST to 8:00 AM CST
Where
Saunders forecast zone
Reported by
NWS Employee
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

At 2 miles south of Wahoo, 1.6 inches of snow fell. There was 1 to 2 inches of snow that fell over the remaining parts of Saunders County.

Winter Weather, Butler

When
February 22, 12:00 AM CST to 7:00 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

An observer reported 1.2 inches of snow at David City.

Winter Weather, Jefferson

When
February 22, 12:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

At Fairbury, 2.6 inches of snow fell. Other locations in Jefferson County included 1.5 inches at Daykin, and 2.5 inches 3 miles west of Endicott.

Winter Weather, Nemaha

When
February 22, 12:00 AM CST to 8:00 AM CST
Where
Nemaha forecast zone
Reported by
Public
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

A report from Johnson was 1 inch of snow.

Winter Weather, Gage

When
February 22, 12:00 AM CST to 8:00 AM CST
Where
Gage forecast zone
Reported by
COOP Observer
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

An observer 1 mile north of Beatrice measured 2 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742711, 742714, 742724, 742725, 742728, 742733, 742735, 742736, 742740.